New York, 2022

Damaging Winds in New York, June 22, 2022

June 22, 2022 · NWS BUF · 2 events in 2 counties and zones

A short wave trough, out ahead of an approaching cold front, crossed the area during the afternoon and triggered showers and thunderstorms along the lake breeze boundaries. A thunderstorm that developed over the Niagara Peninsula slowly tracked southeast becoming better organized and expanding in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A short wave trough, out ahead of an approaching cold front, crossed the area during the afternoon and triggered showers and thunderstorms along the lake breeze boundaries. A thunderstorm that developed over the Niagara Peninsula slowly tracked southeast becoming better organized and expanding in size. This storm crossed over the Buffalo Metro, then it proceeded to the southeast. Wind damage was eventually reported from this storm in Cattaraugus County. Up until that point, weaker activity had crossed along the Lake Ontario shoreline, resulting in one wind report near Irondequoit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 22, 1:29 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 22, 1:29 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
229 PM EDT Wed Jun 22 2022

.SYNOPSIS...
Sultry conditions will continue into this evening, with several
clusters of showers and thunderstorms forming within this hot and
humid airmass. A cold front will then cross the area late this
evening with showers and drenching thunderstorms, especially from
the Genesee Valley to the eastern Lake Ontario region. A cooler and
less humid airmass will move into the area behind the cold front for
Thursday before another warm-up by the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
...HEAT, STORMS AND HEAVY RAIN INTO THE EVENING...

Surface analysis this mid afternoon displays a pre frontal trough
over our region, with two axises of weakness, one over the Niagara
Peninsula and a second axis over the Genesee Valley. Surface
temperatures into the lower 90s along with dewpoints in the lower
70s are not only creating heat index values into the 90s to around
100, but also quiet a bit of instability, with MLCAPE values 2000 to
3000 J/KG.

The first focus for convection will be Niagara and Erie counties as
storms upstream are blossoming in this unstable environment. As this
activity encounters the Lake Erie breeze stable environment near the
lakeshores will weaken the convection, while activity continues to
push eastward across Niagara and northern Erie towards Genesee and
Wyoming counties. While instability is impressive, there remains a
slight capping inversion with the upper level ridge axis still
overhead that will limit the severe potential.

As this convection along lake breeze boundaries pushes towards the
Genesee Valley another area of storms will blossom later this
afternoon and evening. Strong low level convergence within this
unstable atmosphere along with being slightly farther from the upper
level ridge axis will allow for storms to grow. One limiting factor
for the severe threat will be wind shear. Effective wind shear is
forecasted to increase to around 35 knots, the lower end of the
scale for severe storms. Will continue to mention a wind threat for
a few stronger storms in the Genesee Valley and Finger Lakes region
into the evening hours.

Additionally with the lack of stronger flow, and an axis of PWATS
around 2.00 inches a flood risk continues for the Finger Lakes
region. Despite the small area, the parameters are quite favorable
for heavy rain of 2-3 inches and locally more. Will continue a flood
watch for excessive rainfall for Ontario, Wayne and N. Cayuga
counties.

Later tonight a cold front will sweep across the region sending the
moisture rich airmass eastward. This will end the flooding threat.
As skies clear some patches of fog are possible across WNY later
tonight, especially where heavy rain fell.

East of Lake Ontario skies will likely remain cloudy through the
night, with continued chances for showers as a secondary trough
drops across the region behind the main cold front. This trough will
continue the chances for showers into Thursday before a drier
airmass from the west pushes through.

While we will remain warm into the evening hours, lows tonight will
not be as warm as last night across WNY...with lows around 60F.
Highs Thursday will range through the lower to mid 70s and though
less humid as Wednesday...dewpoints around 60F will still give a
touch of humidity.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The cold front will slowly be trudging across the area on Thursday
night and be slow to clear the North Country. This will allow the
chances of showers to linger there. Meanwhile, much drier air will
be encroaching on WNY and eventually sweep across the rest of the
CWA on Friday. With a much leaner RH profile, CAA, and incoming high
pressure, cloud cover will be on a fairly continuous decline on
Friday. Thus, with strong insolation, CAA will probably become
overwhelmed by what is basically the strong insolation of the year.
This will allow temperatures to vault upward due to a receptively
dry column and 850 hPa temperatures running up toward +16C. As such,
low 80s seem like a good bet for much of the area.

Warm advection will replace cold advection by Saturday as high
pressure gradually moves east of the area. This will start to
increase dewpoints a bit but more effectively increase southwesterly
flow and diurnal mixing. As a result, and again with strong near
solstice insolation, temperatures will be set to vault toward 90
degrees with continued dry conditions.

A very warm Saturday and continued warm advection into Saturday will
allow for overnight readings to stay up, especially as better layer
RH profile advect into the area. A sultry summer night seems to be
in store well out in advance of a cold front that will be entering
the upper Great Lakes by that juncture.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The next trough will push into the Great Lakes Sunday night and
remain across the region through at least the first half of the next
week, where a few shortwave troughs will rotate through. The initial
introduction of the trough will support a cold front to sweep
through the region late Sunday through Monday and support rain
showers and some possible thunderstorms. Out ahead of this front a
breezy southerly wind will support temperatures to climb up into the
80s, with the mid to upper 80s occuring across the lake plains.

Model guidance packages are fairly consistent with the timing of the
next shortwave trough to push across the Great Lakes Wednesday. In
the mean time, the region will lie between the two shortwave troughs
where consequently surface high pressure will reside Tuesday and
into Wednesday morning. While this pattern will provide a brief
interlude in active weather, a much cooler air mass will fill in
across the region behind the frontal passage Sunday night and
therefore temperatures will warm up into the 70s Monday and Tuesday.

Aforementioned shortwave trough aloft will further advance into the
Great Lakes Wednesday and support another cold front to sweep
southeastward across the Great Lakes reaching the region late
Wednesday/Wednesday night and therefore reintroducing chances for
some showers and thunderstorms to the region.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Convection for the 18Z TAFS will impact the KIAG/KBUF and KROC
airfields through the next 6 hours as a prefrontal trough moves
through. Will place a VCSH in these TAF sites, with showers becoming
more likely in the late afternoon towards the Genesee Valley,
including the KROC airfield. Any shower or thunderstorm this
afternoon could bring brief periods of MVFR ceilings and IFR
visibility. As a cold front moves through later tonight showers will
expand eastward, possibly passing across the KART airfield.

Where it does rain some patches of fog are possible at the TAF
sites...but at this point confidence is too low to place in the
TAFs.

Showers will linger east of Lake Ontario, including the KART
airfield tomorrow through midday, while VFR flight conditions with
clearing skies are found across WNY.

Outlook...

Thursday afternoon through Saturday...Mainly VFR.

Sunday...Mainly VFR with a chance of showers and thunderstorms late
in the day and night.

Monday...VFR.

&&

.MARINE...
A weak cold front will cross the eastern Great Lakes tonight,
producing choppy conditions at times. Winds and waves will generally
stay below Small Craft Advisory criteria. A few scattered
thunderstorms this afternoon and evening may produce locally higher
winds and waves. Best chances of thunderstorms will be across the
lower Niagara River by mid afternoon then from late afternoon into
the early evening along the southern and eastern shorelines of Lake
Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch until 1 AM EDT Thursday for NYZ004-005-014.
     Heat Advisory until 6 PM EDT this evening for NYZ001>004-
     010>014-019>021-085.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...Fries
LONG TERM...EAJ
AVIATION...Thomas
MARINE...JLA/Thomas
Hazardous weather outlook, Jun 22, 4:01 AM EST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
501 AM EDT Wed Jun 22 2022

NYZ001-002-010-019-085-230915-
Niagara-Orleans-Northern Erie-Chautauqua-Southern Erie-
501 AM EDT Wed Jun 22 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, thunderstorms could produce brief heavy rainfall today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-011>013-020-021-230915-
Monroe-Genesee-Wyoming-Livingston-Cattaraugus-Allegany-
501 AM EDT Wed Jun 22 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, thunderstorms could produce gusty winds and brief heavy
rainfall today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-014-230915-
Wayne-Ontario-
501 AM EDT Wed Jun 22 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flood Watch.

In addition, thunderstorms could produce gusty winds today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-230915-
Northern Cayuga-
501 AM EDT Wed Jun 22 2022

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, thunderstorms could produce gusty winds today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-230915-
Oswego-
501 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Thunderstorms could produce gusty winds and brief heavy rainfall
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-230915-
Jefferson-Lewis-
501 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Thunderstorms could produce brief heavy rainfall today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043-044-063-064-230915-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
501 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Thunderstorms could produce gusty winds today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-045-062-065-SLZ022-024-230915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
501 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Jun 22, 1:14 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
214 PM EDT Wed Jun 22 2022

NYZ001-010-085-221900-
Southern Erie NY-Niagara NY-Northern Erie NY-
214 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern Erie
and southwestern Niagara Counties through 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grand Island, or near Tonawanda, moving southeast at 30 mph.

HAZARD...Winds up to of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Amherst, Tonawanda, Lancaster, East
Aurora, Williamsville, Grand Island, Elma, Marilla, Small Boat
Harbor, Erie Basin Marina, Alden and Wales Center.

This includes Interstate 90 between exits 55 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4305 7900 4308 7901 4297 7846 4287 7846
      4287 7849 4282 7849 4272 7855 4285 7893
      4291 7890 4293 7891 4296 7893 4296 7896
      4299 7901 4302 7902
TIME...MOT...LOC 1814Z 293DEG 26KT 4300 7895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Jun 22, 1:59 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
259 PM EDT Wed Jun 22 2022

NYZ001-010-085-221945-
Southern Erie NY-Niagara NY-Northern Erie NY-
259 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern Erie
and southwestern Niagara Counties through 345 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kenmore, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Tonawanda, Amherst, Lancaster, East
Aurora, Williamsville, Grand Island, Elma, Marilla, Orchard Park,
Erie Basin Marina, Small Boat Harbor and Alden.

This includes Interstate 90 between exits 56 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4299 7846 4287 7846 4287 7849 4278 7849
      4278 7846 4261 7846 4279 7894 4280 7892
      4284 7893 4292 7890 4296 7893 4296 7896
      4298 7900 4308 7900
TIME...MOT...LOC 1859Z 288DEG 19KT 4295 7883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell

The radar

The Buffalo radar (KBUF), 11 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 22, 2:11 PM EST
Where
Erie County, 2.14 mi WNW of Ebenezer
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.860, -78.790

Trees and wires were reported down.

Thunderstorm Wind, Cattaraugus

When
June 22, 3:43 PM EST
Where
Cattaraugus County, 0.51 mi W of Machias
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.420, -78.490

Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041719, 1041720.